Frequently asked questions about sudden unexpected death in epilepsy (SUDEP)
What is SUDEP?
Sudden unexplained death in epilepsy (SUDEP) happens without warning, when no cause of death is found. It is the leading cause of death for young adults with uncontrolled seizures.
The risk of dying from SUDEP each year is:
- About 1 out of 1,000 people with epilepsy
- About 1 out of 100 people with uncontrolled or hard to treat seizures
It is less common in children and the risk is real for all people with epilepsy.
What happens during SUDEP?
The true cause of death in SUDEP is not known. It happens most often at night. People are often found lying face down in bed. It may happen after a seizure. A person typically has trouble with breathing and brain function.
Who is at highest risk of SUDEP?
People at highest risk for SUDEP have epilepsy.
Factors that increase your risk of SUDEP with epilepsy:
- Frequent, tonic-clonic seizures
- Not always taking medicines
- Seizures at night
- Being 20 to 40 years of age
Higher risk is also associated with those found to have epilepsy in their youth and who have had it for a long time.
What can I do to lower my risk of SUDEP?
The best way to lower your risk for SUDEP is to have as few seizures as possible.
How to have as few seizures as possible:
- Take your medicines each day as prescribed
- Know what starts your seizures
- Make a plan to handle your seizures
- Keep a record of your seizures
- Get enough sleep
- Do not drink too much alcohol or use recreational drugs
What should I ask my doctor about SUDEP?
Ask your doctor these questions about SUDEP:
- What are my risks for SUDEP?
- How do I stay safe at night?
- What tools can I use to warn me if I am having a seizure?
- Should I share a room with someone when I sleep?
Additional resources about SUDEP
- Centers for Disease Control and Prevention: https://www.cdc.gov/epilepsy/basics/sudep/
- Epilepsy Foundation: epilepsy.com/learn/impact/mortality/sudep/sudep-faq
- SUDEP Institute: http://www.epilepsy.com/get-help/about-sudep-institute